Wildfire, Lake
- When
- November 4, 2:00 PM CST to 5:00 PM CST
- Where
- Lake forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 41.472, -87.376 (the zone’s center; the record gives no point)
A wildfire started south of Interstate 80/94 near the north Little Calumet River west of Chase Street. The fire spread north toward the interstate just west of Chase Street and crossed over Interstate 80/94 with traffic impacted by thick smoke.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A wildfire started south of Interstate 80/94 near the north Little Calumet River west of Chase Street. The fire spread north toward the interstate just west of Chase Street and crossed over Interstate 80/94 with traffic impacted by thick smoke. Multiple fire response agencies were involved with fighting the fire, including a Lake County Sheriff's Department helicopter, which carried water in a bucket from a nearby canal. Damage to utility poles occurred along the interstate. North of the interstate, multiple parked vehicles and a shed were burned. South winds were gusting as high as 30 mph with relative humidity levels around 30 percent. The cause of the fire was not known. No injuries or fatalities were reported. The size of the fire was estimated around 50 acres, using high resolution satellite imagery.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Nov 4, 11:18 AM CST, 2 hours 42 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1118 AM CST Wed Nov 4 2020
.SHORT TERM...
216 AM CST
Through Thursday...
Mild and dry weather continues with the nuances of high temps,
cloud cover and wind speeds being the focus of the forecast. A
rather low amplitude upper flow pattern is in place with slight
ridging over the mid section of the country while a trough is
found off the east coast and a more cutoff trough is over the four
corners region. A closer look at water vapor imagery shows
several subtle shortwaves in the westerly flow. The first is
spinning across far southeast Wisconsin with another entering
southeast Iowa. A third is seen across western Kansas and into
Oklahoma. One additional trough is noted over British Columbia and
the Pacific Northwest. At the surface, high pressure stretches
across the eastern seaboard with low pressure across southern
Canada leaving the local area in the pressure gradient in between.
Breezy southwest winds will be in place once again today with gust
into the 20-25 mph range if not a bit higher at times. Sunshine
will once again be abundant despite the passage of the first two
weak shortwaves. 925 and 850 mb temps will cool slightly with the
passage of the waves but temperatures will have a notable head
start over Tuesday thanks to much warmer lows this morning..
Expect the net result to be highs that are similar and even a
couple degrees warmer than yesterday with most areas in the 70-73
degree range. The KS/OK trough will arrive this evening bringing
an influx of mid and high level cloud cover with it. Another mild
night will occur as a result and may be a little too cool with
forecast lows. The Pacific Northwest trough will rapidly reach the
upper Great Lakes Thursday morning phasing with the KS/OK trough
as it passes the local area. Continued cloud cover and cooler
lower/mid level air thanks to the the expanding upper trough will
bring somewhat cooler highs for Thursday with readings in the
upper 60s for most areas, though 70 may be attainable in western
areas with sun expected to return in the afternoon there. The
pressure gradient should be weaker Thursday with less breezy
conditions. Will keep an eye on an outside chance for lake breeze
development but at this point 925 mb winds look too strong and
have seen a tendency for winds to overachieve the past few days so
think this is a remote possibility.
MDB
&&
.LONG TERM...
224 AM CST
Thursday night through Tuesday...
The extended period of dry and unseasonably warm conditions will
likely continue through at least this weekend, with near record
maximum temperatures possible Sunday.
Little has changed from the forecasts over the past couple days.
The mid-level flow will remain rather blocked through at least
Sunday as deep troughing digging into the Pacific Coast states by
Friday acts to amplify, via westward expansion, a mid-Atlantic
ridge across the eastern half of the CONUS. What is expected to be
then Tropical Storm Eta will only exacerbate the blocking as it
remains trapped south of the ridge over the western Caribbean
through the weekend. 12-13C temps at 925 hPa, which will be just
below the maximum mixing levels Friday and Saturday, suggest
widespread temps in the low 70s across the CWA. Additional low-
level WAA Sunday and Monday will boost 925 hPa temps to around
14C, supporting potential record maximum temperatures in the mid
70s. See the climate section of the AFD for specific records at
Rockford and Chicago. Meanwhile, SW to SSW winds will gust 20 to
briefly 25 mph each afternoon.
Guidance begins to diverge in the forecast solution by early next
week, owing to the evolution of the western CONUS trough. Given
the strength of the warm core ridge anchored over the eastern
CONUS, the slower departure of the ridge advertised in guidance
with each subsequent cycle appears warranted. At the same time,
potential shortwave troughs rounding the deeper trough and
ejecting into the Great Plains will act to erode the northwest
flank of the ridge as early as Sunday night. With all that said,
the full breakdown and eastward shift of the ridge over the region
likely will not occur until Tuesday. The reflection of this at
the surface will likely be in the form of a strong cold front
shifting over the area sometime late Tuesday into Wednesday. Rain
with possibly some embedded thunder would be expected with the
front.
Kluber
&&
.CLIMATE...
216 AM CST
Normal, Record, and Forecast High and Low Temperatures at Chicago
and Rockford from Wednesday Onward
-----------------------------------------------------------------
Chicago
Normal Record Forecast
High Low High Warm-Low High Low
11/4 Wednesday | 54 37 | 74 (1978) 59 (1975) | 71
11/5 Thursday | 54 37 | 79 (1978) 59 (2015) | 68 53
11/6 Friday | 53 37 | 75 (1975) 63 (1924) | 71 49
11/7 Saturday | 53 36 | 75 (1915) 63 (1975) | 70 50
11/8 Sunday | 52 36 | 73 (1931) 57 (1977) | 72 54
11/9 Monday | 52 35 | 74 (1999) 59 (1999) | 71 58
Last time there were...
3 or more consecutive days of 70+ highs in November: 2015 (11/2 to 11/5)
5 or more consecutive days of 70+ highs in November: 1953 (11/15 to 11/19)
7 or more consecutive days of 70+ highs in November: Never has happened
------------------------------------------------------------------
Rockford
Normal Record Forecast
High Low High Warm-Low High Low
11/4 Wednesday | 54 35 | 74 (1978) 56 (2015) | 71
11/5 Thursday | 54 35 | 74 (1978) 58 (2015) | 69 49
11/6 Friday | 53 35 | 74 (1924) 58 (1924) | 71 46
11/7 Saturday | 53 34 | 78 (1915) 56 (1975) | 69 49
11/8 Sunday | 52 34 | 75 (1999) 54 (1977) | 72 52
11/9 Monday | 52 33 | 74 (1999) 57 (1931) | 70 59
Last time there were...
3 or more consecutive days of 70+ highs in November: 2008 (11/2 to 11/5)
5 or more consecutive days of 70+ highs in November: Never has happened
7 or more consecutive days of 70+ highs in November: Never has happened
NWS Chicago
&&
.AVIATION...
For the 18Z TAFs...
Quiet weather with VFR conditions and southwesterly winds are
expected through the period.
KJB
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 243 AM CST Wed Nov 4 2020 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-050845- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 243 AM CST Wed Nov 4 2020 /343 AM EST Wed Nov 4 2020/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Monday and Tuesday... Limited Thunderstorm Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-050845- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 243 AM CST Wed Nov 4 2020 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Monday and Tuesday... Limited Thunderstorm Risk. Kluber Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, November 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929634.